Effects of two years of daily teriparatide treatment on BMD in postmenopausal women with severe osteoporosis with and without prior antiresorptive treatment

Obermayer-Pietsch, Barbara M, Marin, Fernando, McCloskey, Eugene V, Hadji, Peyman, Farrerons, Jordi, Boonen, Steven, Audran, Maurice, Barker, Clare, Anastasilakis, Athanasios D, Fraser, WD and Nickelsen, Thomas (2008) Effects of two years of daily teriparatide treatment on BMD in postmenopausal women with severe osteoporosis with and without prior antiresorptive treatment. Journal of Bone and Mineral Research, 23 (10). pp. 1591-1600. ISSN 1523-4681

Full text not available from this repository. (Request a copy)

Abstract

Previous antiresorptive (AR) treatment may influence the response to teriparatide. We examined BMD response and safety in a subgroup of 503 postmenopausal women with osteoporosis who received teriparatide for 24 mo. Patients were divided into three groups based on their prior AR treatment: treatment-naïve (n = 84); pretreated with no evidence of inadequate treatment response (n = 134); and pretreated showing an inadequate response to AR treatment (n = 285), which was predefined based on the occurrence of fractures, persistent low BMD, and/or significant BMD loss while on therapy. Changes in BMD from baseline were analyzed using mixed model repeated measures. Lumbar spine BMD increased significantly from baseline at 6, 12, 18, and 24 mo in all three groups. The mean gain in spine BMD over 24 mo was greater in the treatment-naïve group (0.095 g/cm2; 13.1%) than in the AR pretreated (0.074 g/cm2; 10.2%; p < 0.005) and inadequate AR responder (0.071 g/cm2; 9.8%; p < 0.001) groups. The corresponding increases in total hip BMD were 3.8%, 2.3%, and 2.3%, respectively. Early decreases in hip BMD in the inadequate AR responder group were reversed by 18 mo of treatment. Increases in BMD between 18 and 24 mo were highly significant. Nausea (13.3%) and arthralgia (11.7%) were the most commonly reported adverse events. Asymptomatic hypercalcemia was reported in 5.0% of patients. Teriparatide treatment for 24 mo is associated with a significant increase in BMD in patients with and without previous AR use. Prior AR treatment modestly blunted the BMD response to teriparatide. Safety was consistent with current prescribing label information.

Item Type: Article
Faculty \ School: Faculty of Medicine and Health Sciences > Norwich Medical School
Depositing User: Rhiannon Harvey
Date Deposited: 11 May 2011 08:10
Last Modified: 12 Jan 2023 17:31
URI: https://ueaeprints.uea.ac.uk/id/eprint/30168
DOI: 10.1359/jbmr.080506

Actions (login required)

View Item View Item